Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 5, 2008, 9:24 PM CDT for Oldham County, Potter County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2008, 9:24 PM CDT (02:24 UTC)
- Expired
- May 5, 2008, 10:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Oldham County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:34 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 5, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 060224 TORAMA TXC359-375-060300- /O.NEW.KAMA.TO.W.0001.080506T0224Z-080506T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 924 PM CDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL OLDHAM COUNTY IN THE PANHANDLE OF TEXAS... WEST CENTRAL POTTER COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 1000 PM CDT * AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTHEASTERN OLDHAM COUNTY...OR ABOUT 12 MILES EAST OF VEGA... MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... RURAL WESTERN POTTER COUNTY AT 940 PM CDT RURAL CENTRAL POTTER COUNTY AT 950 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3554 10201 3535 10189 3522 10220 3528 10230 TIME...MOT...LOC 0224Z 229DEG 24KT 3529 10219 $$ KRAMAR
2 follow-up statements
000
WWUS54 KAMA 060237
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
937 PM CDT MON MAY 5 2008
TXC359-375-060300-
/O.CON.KAMA.TO.W.0001.000000T0000Z-080506T0300Z/
OLDHAM TX-POTTER TX-
937 PM CDT MON MAY 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST
CENTRAL POTTER AND EAST CENTRAL OLDHAM COUNTIES...
AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME
SOUTHEASTERN OLDHAM COUNTY...OR ABOUT 14 MILES EAST OF VEGA...MOVING
NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF THE INDICATED COUNTIES...
A ROTATING WALL CLOUD WAS REPORTED WITH THIS STORM AT 935 PM.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3523 10217 3524 10219 3531 10225 3554 10201
3538 10191 3535 10190
TIME...MOT...LOC 0237Z 225DEG 5KT 3529 10218
$$
KRAMAR000
WWUS54 KAMA 060256
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT MON MAY 5 2008
TXC359-375-060306-
/O.EXP.KAMA.TO.W.0001.000000T0000Z-080506T0300Z/
OLDHAM TX-POTTER TX-
956 PM CDT MON MAY 5 2008
...THE TORNADO WARNING FOR WEST CENTRAL POTTER AND EAST CENTRAL
OLDHAM COUNTIES EXPIRES AT 1000 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED...AND NO LONGER POSES A TORNADIC THREAT.
THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3523 10217 3524 10219 3531 10225 3554 10201
3538 10191 3535 10190
TIME...MOT...LOC 0256Z 225DEG 5KT 3531 10216
$$
KRAMARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 8:39 PM CDT, 45 minutes earlier.
Area forecast discussion, May 5, 8:39 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 839 PM CDT MON MAY 5 2008 .UPDATE... UPDATED PUBLIC PRODUCTS FOR REPLACEMENT ISSUANCE OF THE SEVERE THUNDERSTORM WATCH UNTIL 07Z...OR 2 AM CDT...FOR ALL OF THE TX AND OK PANHANDLES EXCEPT FOR CIMARROUN COUNTY IN THE WESTERN OK PANHANDLE. ANOTHER UPDATE WILL BE ISSUED ONCE THE FIRST WATCH EXPIRES AT 02Z OR 9 PM CDT. NO FURTHER UPDATES NEEDED TO THE PREVIOUS FORECAST AND GRIDS. SCHNEIDER && .PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 5 2008/ AVIATION... CONVECTIVE STORMS DEVELOPING AROUND THE PANHANDLES...BUT SO FAR THE ACTIVITY HAS BEEN QUIET NEAR THE TAF SITES. APPEARS STORMS WILL STILL BE POSSIBLE THROUGH THE EVENING HOURS. KEPT CR REMARKS IN TAFS BUT WILL HOLD OFF ON MENTION OF THUNDER UNTIL STORMS BECOME MORE WIDESPREAD OVER THE PANHANDLES. OTHERWISE...HIGH CLOUDS AND CU WILL BE THE PREDOMINANT CLOUD TYPES THIS EVENING...WITH LOW CLOUDS EXPECTED AFTER MIDNIGHT AS THE WINDS DECREASE. PATCHY BR MAY ALSO BE PRESENT IN THE EARLY MORNING...BUT DID NOT MENTION ANY VIS RESTRICTIONS YET AS THE LL JET MAY PREVENT FOG OR BR FROM FORMING. SOUTH TO SOUTHWEST WINDS EXPECTED TO INCREASE AGAIN TOMORROW WITH ANOTHER CHANCE FOR THUNDERSTORMS. INTRODUCED CB REMARKS AT KGUY AND KAMA BUT LEFT KDHT CB FREE BASED ON THE ANTICIPATED LOCATION OF THE DRY LINE SITTING EAST OF KDHT. JJB PREV DISCUSSION... /ISSUED 407 PM CDT MON MAY 5 2008/ DISCUSSION... MOISTURE WAS DEEPENING ACROSS THE PANHANDLES AS A WEATHER DISTURBANCE OR SHORTWAVE PRECEDES A STRONG UPPER LEVEL SYSTEM. STORMS WERE ALREADY PRESENT OVER EASTERN NEW MEXICO THIS AFTERNOON...AND ARE EXPECTED TO TRACK TOWARDS OUR AREA THIS EVENING. THE COMBINATION OF LOW LEVEL MOISTURE AND SURFACE HEATING INCREASED THE INSTABILITY THOUGH WIND FIELDS ARE WEAK. AFTER THE NOCTURNAL STORMS PUSH EAST...DRYLINE SHOULD RETREAT BRIEFLY TUESDAY MORNING...AND IS EXPECTED TO SHARPEN WHILE DAYTIME HEATING PROGRESSES. WIND FIELDS IMPROVE CONSIDERABLY...AND BECOME FAVORABLE FOR SUPERCELL DEVELOPMENT...PARTICULARLY OVER THE SOUTHEAST TEXAS PANHANDLE. THE UPPER LEVEL SYSTEM MOVES OVERHEAD LATE TUESDAY NIGHT...FOLLOWED BY WRAP AROUND MOISTURE ON WEDNESDAY. THE EXTENDED FORECAST COULD BE NEARLY ZONAL FLOW WITH A FEW WEAK DISTURBANCES. THERE MAY BE ATTEMPTS TO REPLENISH THE LOW LEVEL MOISTURE OVER THE PANHANDLES...ALTHOUGH THE QUICK SPEED OF THE DISTURBANCES MAY MAKE IT DIFFICULT TO PULL MOISTURE NORTHWARD. WE KEPT THE REST OF THE FORECAST DRY FOR NOW. NUNEZ FIRE WEATHER... LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM APPROACHES THE PANHANDLES ON TUESDAY...AND MOVES ACROSS TUESDAY NIGHT THROUGH WEDNESDAY. THOUGH THE FIRE WEATHER CONDITIONS ARE EXPECTED TO REMAIN BELOW THE CRITICAL STAGE...LIGHTNING WILL BE PRESENT WITH THE DEVELOPING STORMS...AND COULD POSE A THREAT TO THE DRY FUELS. NUNEZ && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/99
Hazardous weather outlook, May 5, 2:05 PM CDT, 7 hours 19 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 205 PM CDT MON MAY 5 2008 OKZ001>003-TXZ001>020-061100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 205 PM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT FOR WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF INCREASING MOISTURE...AN UNSTABLE ATMOSPHERE RESULTING FROM DAYTIME HEATING...WEAK SURFACE BOUNDARIES...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. STORMS ARE EXPECTED TO SPREAD EASTWARD TONIGHT. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND TUESDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...A SURFACE DRYLINE OVER WESTERN SECTIONS OF THE PANHANDLES...AND AN APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TUESDAY AFTERNOON AND ESPECIALLY TUESDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE IN DISCRETE STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT...AND AGAIN LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. KRAMAR
In the hours before
Local storm report, May 5, 8:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT MON MAY 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 N HOOKER 36.95N 101.21W
05/05/2008 E0.88 INCH TEXAS OK PUBLIC
&&
EVENT NUMBER 00192
KRAMARLocal storm report, May 5, 8:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT MON MAY 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 1 W TYRONE 36.96N 101.08W
05/05/2008 E1.25 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER 00193
CNSpecial weather statement, May 5, 8:54 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 854 PM CDT MON MAY 5 2008 TXZ011-012-016-017-060230- DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX- 854 PM CDT MON MAY 5 2008 ...STRONG THUNDERSTORM IN EXTREME NORTHEASTERN DEAF SMITH...EASTERN OLDHAM...WESTERN POTTER AND NORTHWESTERN RANDALL COUNTIES... AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WILDORADO MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. KRAMAR
Local storm report, May 5, 8:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT MON MAY 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 6 N HOOKER 36.95N 101.21W
05/05/2008 E0.75 INCH TEXAS OK PUBLIC
&&
EVENT NUMBER 00194
CNLocal storm report, May 5, 9:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON MAY 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL TYRONE 36.96N 101.07W
05/05/2008 E0.88 INCH TEXAS OK LAW ENFORCEMENT
&&
EVENT NUMBER 00195
CNLocal storm report, May 5, 9:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
907 PM CDT MON MAY 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 2 NNE WILDORADO 35.24N 102.23W
05/05/2008 E1.00 INCH OLDHAM TX PUBLIC
&&
EVENT NUMBER 00196
JCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:57 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 63 min |
| May 5, 9:29 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 61 min |
| May 5, 9:45 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 45 min |
| May 5, 9:50 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Sherman | 55 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.